Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 9, NWS Honolulu, HI

April 3, 2008Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 3, 2008, 3:24 PM HST for Hawaii County, Hawaii. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2008, 3:24 PM HST (01:24 UTC)
Expired
Apr 4, 2008, 4:22 PM HST
In force
25 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2008-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2008-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 040124
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 PM HST THU APR 3 2008

...WIND ADVISORY IN EFFECT FOR THE SUMMITS OF MAUNA LOA AND MAUNA
KEA ON THE BIG ISLAND FOR THIS AFTERNOON AND EVENING...

.STRONG AND GUSTY NORTHERLY WINDS ARE BEING REPORTED AT THE
SUMMITS OF MAUNA KEA AND MAUNA LOA. THESE WINDS ARE ASSOCIATED
WITH THE REMNANTS OF DISSIPATING SHEAR LINE.

HIZ028-040600-
/O.NEW.PHFO.WI.Y.0009.080404T0124Z-080404T0600Z/
BIG ISLAND SUMMITS-
324 PM HST THU APR 3 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM HST THIS EVENING. 

THE STRONG NORTHERLY WINDS WILL BE EASING OFF DURING THE NEXT FEW
HOURS TO BELOW THE ADVISORY THRESHOLD OF 30 MILES AN HOUR. WIND
SENSORS ARE CURRENTLY REPORTING 30 TO 35 MILES AN HOUR SUSTAINED
WITH HIGHER GUSTS TO 45 MPH.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
4 follow-up statements
000 
WWHW70 PHFO 040531
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
731 PM HST THU APR 3 2008

...WIND ADVISORY FOR THE SUMMITS OF MAUNA LOA AND MAUNA KEA ON
THE BIG ISLAND EXTENDED THROUGH FRIDAY...

.STRONG AND GUSTY NORTHERLY WINDS OVER THE SUMMITS OF MAUNA KEA AND
MAUNA LOA HAVE NOT DIMINISHED AS EXPECTED EARLIER. THE LATEST
COMPUTER SIMULATIONS PREDICT WIND SPEED THERE TO REMAIN ELEVATED.

HIZ028-041845-
/O.EXT.PHFO.WI.Y.0009.000000T0000Z-080405T0400Z/
BIG ISLAND SUMMITS-
731 PM HST THU APR 3 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY...

NORTHERLY WINDS OF 25 TO 30 MPH WITH STRONGER GUSTS WILL PERSIST
WELL INTO FRIDAY.

A WIND ADVISORY MEANS THAT WIND SPEED IS EXPECTED TO EQUAL OR
EXCEED 30 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH-PROFILE VEHICLES. BE CAREFUL.

$$
000 
WWHW70 PHFO 041325
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
325 AM HST FRI APR 4 2008

...GUSTY WINDS WILL CONTINUE TO AFFECT THE SUMMITS OF MAUNA LOA
AND MAUNA KEA ON THE BIG ISLAND EXTENDED THROUGH THIS
AFTERNOON...

.GUSTY NORTHERLY WINDS OVER THE SUMMITS OF MAUNA KEA AND MAUNA
LOA HAVE INCREASED SLIGHTLY OVERNIGHT...BUT ARE EXPECTED TO
DIMINISH SLOWLY AFTER SUNRISE...PROBABLY DROPPING BELOW 30 MILES
AN HOUR BY THIS EVENING.

HIZ028-050230-
/O.CON.PHFO.WI.Y.0009.000000T0000Z-080405T0400Z/
BIG ISLAND SUMMITS-
325 AM HST FRI APR 4 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
AFTERNOON...

WINDS WILL VARY FROM 25 TO 35 MILES AN HOUR WITH STRONGER GUSTS.

A WIND ADVISORY MEANS THAT WIND SPEED IS EXPECTED TO EQUAL OR
EXCEED 30 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH-PROFILE VEHICLES. BE CAREFUL.

$$
000 
WWHW70 PHFO 050134
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST FRI APR 4 2008

...STRONG AND GUSTY NORTHWEST TO NORTH WINDS WILL CONTINUE TO
AFFECT THE SUMMITS OF MAUNA LOA AND MAUNA KEA ON THE BIG ISLAND
THROUGH SATURDAY...

.STRONG AND GUSTY NORTHWEST AND NORTH WINDS WILL CONTINUE OVER THE
SUMMITS OF MAUNA KEA AND MAUNA LOA OVERNIGHT BEFORE GRADUALLY
DIMINISHING TO BELOW ADVISORY LEVEL OF 30 MPH SATURDAY AFTENROON.

HIZ028-051445-
/O.EXT.PHFO.WI.Y.0009.000000T0000Z-080406T0400Z/
BIG ISLAND SUMMITS-
334 PM HST FRI APR 4 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST SATURDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST SATURDAY. 

A WIND ADVISORY MEANS THAT WIND SPEED IS EXPECTED TO EQUAL OR
EXCEED 30 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH-PROFILE VEHICLES. BE CAREFUL.

$$
000 
WWHW70 PHFO 050222
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
422 PM HST FRI APR 4 2008

...STRONG AND GUSTY NORTHWEST TO NORTH WINDS WILL CONTINUE TO
BUFFET THE SUMMITS OF MAUNA LOA AND MAUNA KEA ON THE BIG ISLAND
THROUGH TONIGHT...

.STRONG AND GUSTY NORTHWEST AND NORTH WINDS WILL CONTINUE OVER
THE SUMMITS OF MAUNA KEA AND MAUNA LOA TONIGHT BEFORE DIMINISHING
TO BELOW WARNING LEVEL THROUGH THE DAY SATURDAY.

HIZ028-051530-
/O.UPG.PHFO.WI.Y.0009.000000T0000Z-080406T0400Z/
/O.NEW.PHFO.HW.W.0001.080405T0222Z-080405T1600Z/
BIG ISLAND SUMMITS-
422 PM HST FRI APR 4 2008

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

WIND SENSORS ATOP THE SUMMITS ARE REPORTING SPEEDS OF 40 TO 50 MPH
WITH HIGHER GUSTS.  THIS IS EXPECTED TO LAST THROUGH THE NIGHT.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 3, 9:10 AM HST, 6 hours 14 minutes earlier.

Area forecast discussion, Apr 3, 9:10 AM HST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
910 AM HST THU APR 3 2008

.SYNOPSIS...
A SERIES OF SHEAR LINES WILL BRING SCATTERED SHOWERS TO ESPECIALLY
THE WINDWARD AND MOUNTAIN AREAS THROUGH FRIDAY. A MORE TYPICAL TRADE
WIND PATTERN WILL SETTLE IN OVER THE WEEKEND.

&&

.DISCUSSION...
THE DISSIPATING SHEAR LINE ARRIVED A FEW HOURS EARLY AND IS NOW
DRAPED ACROSS MAUI COUNTY. TIMING STILL LOOKS GOOD FOR THE REMNANTS
OF THE SHEAR LINE TO REACH WINDWARD BIG ISLAND THIS EVENING. EXPECT
THE CLOUDS AND SHOWERS TO SLOWLY DISSIPATE OVERNIGHT ACROSS WINDWARD
BIG ISLAND OVERNIGHT AND SUNNIER CONDITIONS FRIDAY. WIND DATA FROM
HALEAKALA HAVE STRENGTHENED TO NEAR ADVISORY LEVEL OF 30 MILES AN
HOUR DURING THE PAST COUPLE OF HOURS. EXPECT SOME WINDY PERIODS THE
REST OF THIS MORNING AS THE SHEAR LINE CUTS THROUGH THE VALLEY ISLE.

THE BANDS OF CLOUDS AND SHOWERS OR SHEAR LINES AFFECTING THE
ISLANDS RECENTLY ARE FROM A GALE LOW CURRENTLY LOCATED 1100 MILES
NORTHEAST OF HILO. IT IS MOVING SOUTHWARD AT ABOUT 20 MPH. THE LOW
IS EXPECTED TO GRADUALLY WEAKEN AND DISSIPATE SOME 700 MILES EAST OF
HILO FRIDAY NIGHT. THE GFS MODEL POINTS TO ANOTHER BUT WEAKER SHEAR
LINE FOR ESPECIALLY KAUAI AND OAHU FRIDAY WITH THE WINDWARD AND
MOUNTAIN SECTIONS BEING THE PRIMARY RECIPIENTS.

THE WINDS AROUND THE KILAUEA VOLCANO AREA IS SWIRLY...LIGHT AND
VARIABLE...THIS MORNING BUT WE ARE EXPECTING A LIGHT NORTHERLY
COMPONENT TO KICK IN DURING THE NEXT COUPLE OF HOURS.

&&

.MARINE...
THE MORNING/S WIND DATA SHOWS SOME STIFF NORTHEAST WINDS OF 20 KT
AROUND KAUAI AS THE SHEAR LINE PASSES THROUGH THE ISLAND. WE
ANTICIPATE THIS TO BE TEMPORARY WITH SPEEDS SETTLING INTO THE 10 TO
20 MILES AN HOUR RANGE IN THE NEXT COUPLE OF HOURS. WATERS AROUND
THE CENTRAL THE CENTRAL ISLANDS MAY ALSO EXPERIENCE SOME BRIEF
GUSTINESS TO 25 MILES AN HOUR ASSOCIATED WITH THE SHOWERS AS THE
DISSIPATING SHEAR LINE MOVES THROUGH THESE ISLANDS.

THE GALE LOW IS GENERATING A SWELL AIM AT OUR ISLAND/S NORTH FACING
SHORES. EXPECT A RISE IN THE SWELL AND SURF STARTING TOMORROW OR AT
THE EARLIEST TONIGHT. WE WILL BE MONITORING THE DATA CLOSELY. THERE
IS THE LIKELIHOOD A MARINE WEATHER STATEMENT FOR NORTH FACING
HARBOR SURGES BE ISSUED LATER TODAY. IN ADDITION TO THE HARBOR
SURGES...THIS ABOVE NORMAL NORTH NORTHEAST SWELL MAY PRODUCE SURF
NEAR OR ABOVE THE HIGH SURF ADVISORY THRESHOLD ALONG EAST FACING
SHORES OF MOST ISLANDS FRIDAY AND SATURDAY.

A NEW LONG PERIOD WEST NORTHWEST SWELL ARRIVING THIS WEEKEND FROM A
DISTANT STORM...WHICH WAS SOUTHEAST OF JAPAN A FEW DAYS AGO...IS
EXPECTED TO ELEVATE THE SURF TO NEAR ADVISORY LEVELS SATURDAY NIGHT
AND SUNDAY MORNING ALONG NORTH AND WEST FACING SHORES OF SOME
ISLANDS. BECAUSE OF THE WESTERLY COMPONENT OF THIS SWELL...SOME OF
THE WAVE ENERGY WILL LIKELY BE BLOCKED ON OAHU...WHICH IS TYPICALLY
IN THE SHADOW OF KAUAI AND NIIHAU FOR SWELLS WITH AN AZIMUTH OF
AROUND 300 DEGREES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

H. LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:24 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao48 hr
Apr 3, 3:25 PM HSTMarine Weather StatementHFO42 hr

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.